Insulin therapy: Does it cause weight gain?

content provided by mayoclinic.com

Insulin therapy: Does it cause weight gain?

Question

Does insulin cause weight gain? If so, why and what can you do about it?

John
Arkansas

Answer

Weight gain is a common side effect of insulin therapy. There are several potential explanations for this. The best understood of these is that insulin improves the ability of your body to use and store sugar (glucose). When your blood glucose levels are high, your kidneys try to remedy the situation by excreting glucose in your urine. The calories in this glucose have been consumed but not used by the body — so they are lost calories. High blood glucose levels also increase metabolism. Insulin therapy reverses these processes as blood glucose levels return to normal, which can contribute to weight gain.

The best way to prevent weight gain is to reduce your calorie intake and increase your physical activity. Decreasing your insulin dosage without dietary restrictions to control weight can lead to high blood sugar and put you at increased risk of diabetes complications.

Last Updated: 03/10/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version